Lightning, Kennebec
- When
- August 6, 1:55 PM EST
- Where
- Kennebec County, Waterville
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 44.550, -69.630
Several homes were damaged in Waterville when lightning struck a nearby tree and a nearby utility pole.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Several homes were damaged in Waterville when lightning struck a nearby tree and a nearby utility pole.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 9:17 AM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1017 AM EDT MON AUG 6 2007 .SYNOPSIS... A WARM FRONT WILL MOVE ACROSS THE REGION ON TODAY. A LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST TUESDAY NIGHT AND MOVE ACROSS THE AREA ON WEDNESDAY. HIGH PRESSURE WILL THEN DOMINATE THE WEATHER INTO THE WEEKEND. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... THE FORECAST WAS UPDATED THIS MORNING TO INCLUDE THE MENTION OF HEAVY RAINFALL FOR THE MOUNTAINS...AND THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINFALL ACROSS SOUTHERN ZONES IN THUNDERSTORMS. CURRENTLY...THE BEST WARM AIR ADVECTION IS PEAKING ACROSS QUEBEC AND NORTHERN AND CENTRAL NEW HAMPSHIRE. THE BEST LIFT IS ACROSS QUEBEC...WHERE THERE IS QUITE A BIT OF ELEVATED CONVECTION. THE WARM AIR ADVECTION IS ALSO RESPONSIBLE FOR THE STRATUS...WHICH IS STARTING TO BREAK ACROSS SOUTHWEST ZONES. THE CLOUD COVER IS FAIRLY SOLID TO THE WEST...WITH A FEW BREAKS ACROSS CENTRAL NEW YORK STATE. THIS SHOULD LIMIT THE AMOUNT OF SURFACE BASED INSTABILITY FOR THE FORECAST AREA. THE EXCEPTION HERE WILL BE THE SOUTHERNMOST ZONES...WHERE THE BREAKS MAY ALLOW ENOUGH DESTABILIZATION FOR DEEP CONVECTION TO DEVELOP. RIGHT NOW...THIS SEEMS TO BE A LONG SHOT...AS IT WILL BE DIRECTLY TIED TO THE AMOUNT OF HEATING THIS AREA SEES. SHOULD DEEP CONVECTION DEVELOP...THE WIND PROFILE IS FAVORABLE FOR THE DEVELOPMENT OF THE SUPER CELLS...AS TURNING IN THE LOWER LEVELS IS IMPRESSIVE...AND THE LFC IS FAIRLY LOW. WITH MEAGER MID LEVEL LAPSE RATES AND HIGH FREEZING LEVELS...LARGE HAIL IS UNLIKELY OUTSIDE OF SUPER CELLS AND THE THREAT WOULD BE DAMAGING WINDS. PRECIPITABLE WATER VALUES WILL INCREASE QUICKLY THIS AFTERNOON AS WELL...AS THE 12Z ALY SOUNDING SHOULD A 1.69 INCH VALUE THIS MORNING. A MENTION OF HEAVY RAINFALL WAS INCLUDED FOR SOUTHERN ZONES AS WELL. WITH THE ELEVATED CONVECTION OVER QUEBEC HEADED FOR THE MOUNTAINS... A MENTION OF HEAVY RAINFALL WAS INCLUDED HERE AS WELL. OUTSIDE OF TRAINING...HOWEVER...FLOODING IS NOT EXPECTED AS THE MID LEVEL FLOW INCREASES AND KEEPS THINGS MOVING ALONG. FOR THE REMAINDER OF THE AREA...THE AIRMASS STARTS DRY AND REMAINS FAIRLY STABLE...SO NO ENHANCED WORDING IS NEEDED. HIGH TEMPERATURES WERE LOWERED A TAD AS THE CLOUD COVER IS NOW IN PLACE. && .SHORT TERM /7 PM THIS EVENING THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...THEN REMAINING CLOUDY WITH LOW CLOUDS/DRIZZLE/FOG OVERNIGHT. && .LONG TERM /TUESDAY THROUGH SUNDAY/... MODELS STILL DIVERGE ON TRACK AND INTENSITY OF NEXT SHORT WAVE TO CROSS OVER OR JUST SOUTH OF THE FORECAST AREA ON WEDNESDAY. WILL CONTINUE TO ALLOW FOR A COMPROMISE FOR STRENGTH AND TRACK OF APPROACHING IMPULSE TO MOVE QUICKLY THROUGH NEW ENGLAND...EMBEDDED IN THE LARGE SCALE UPPER TROUGH. PRECIPITABLE WATER VALUES WILL BE ON THE HIGH SIDE DURING THIS BRIEF RAIN EVENT. DRIER CONDITIONS STILL EXPECTED LATE IN THE WEEK...FOLLOWED BY THE POTENTIAL FOR LOW PRESSURE ALONG THE MID ATLANTIC COASTLINE OR OFF LONG ISLAND OVER THE WEEKEND. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... SHORT TERM...THE STRATUS IS BREAKING...BUT MVFR TO IFR ARE EXPECTED IN SHOWERS/THUNDERSTORMS DURING THE BALANCE OF THE DAY. AFTER THE SHOWERS AND THUNDERSTORMS ENDS...LOW LEVEL MOISTURE LOOKS TO BE TRAPPED UNDER THE LOWERING INVERSION...IFR/LIFR CONDITIONS ARE EXPECTED OVERNIGHT IN STRATUS/DRIZZLE/FOG. CONDITIONS IMPROVE TO VFR TUESDAY...FOLLOWED BY LOWERING CEILINGS/VISIBILITIES ON WEDNESDAY IN SHOWERS AND THUNDERSTORMS. && .MARINE... SHORT TERM...WINDS HAVE YET TO RESPOND TO THE INCREASING GRADIENT AHEAD OF THE WARM FRONT. THIS IS PROBABLY DUE TO THE LOWER MIXED LAYER IN THE WARM AIR ADVECTION. STRONGER LOW LEVEL WINDS CROSSING THE WATERS THIS AFTERNOON WILL BRING AT LEAST SMALL CRAFT LEVEL WIND GUSTS...SO THE SMALL CRAFT ADVISORY REMAINS IN EFFECT. WINDS WILL DROP OFF THIS EVENING AS THE GRADIENT RELAXES. DUE TO THE LIMITED DURATION OF THE FAVORABLE FETCH...IT IS STILL UNCLEAR WHETHER SEAS WILL BE ABLE TO GET TO 5 FEET. THE BEST CHANCE WILL BE THIS EVENING. NO SIGNIFICANT CHANGES TO THE MEDIUM/LONG TERM. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR ANZ150. && NEAR TERM...HAYES AVIATION...HAYES MARINE...HAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1002 AM EDT MON AUG 6 2007 MEZ007>009-NHZ001>003-071415- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON- 1002 AM EDT MON AUG 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150-MEZ012>014-019>022-024>028-NHZ004-071415- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN CARROLL- 1002 AM EDT MON AUG 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...NORTHERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MEZ018-023-NHZ005>010-013-014-071415- INTERIOR YORK-COASTAL YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 1002 AM EDT MON AUG 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1215 PM EDT MON AUG 6 2007 MEZ007>009-NHZ001-002-061715- CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS- 1215 PM EDT MON AUG 6 2007 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 115 PM EDT... AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS CENTERED 12 MILES NORTHEAST OF CLARKSVILLE...MOVING EAST AT 30 MPH. THIS CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND DAVIS...COBURN GORE...TIM POND...STRATTON...EUSTIS...FLAGSTAFF LAKE...ATTEAN...THE FORKS...LONG POND AND LAKE MOXIE THROUGH 115 PM EDT. AS MUCH AS ONE INCH OF RAIN IS POSSIBLE AS THE SHOWERS AND THUNDERSTORMS PASS. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS. IN ADDITION...FREQUENT AND VIVID LIGHTNING IS EXPECTED WITH THE THUNDERSTORMS. STRONGER THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS TO 35 MPH AS WELL AS SMALL HAIL. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 109 PM EDT MON AUG 6 2007 MEZ007>009-012>014-NHZ001-002-061800- CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET- 109 PM EDT MON AUG 6 2007 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 200 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF EUSTIS TO 3 MILES SOUTHEAST OF OQUOSSOC TO 5 MILES WEST OF STRATFORD....MOVING EAST AT 30 MPH. THE AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILSONS MILLS...TIM POND...OQUOSSOC...EUSTIS...DAVIS... WENTWORTHS LOCATION...MILLSFIELD...DIXVILLE NOTCH...STRATTON AND RANGELEY THROUGH 200 PM EDT. AS MUCH AS ONE INCH OF RAIN IS POSSIBLE AS THE SHOWERS AND THUNDERSTORMS PASS. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS. IN ADDITION...FREQUENT AND VIVID LIGHTNING IS EXPECTED WITH THE THUNDERSTORMS. STRONGER THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS TO 40 MPH AS WELL AS SMALL HAIL. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 142 PM EDT MON AUG 6 2007 NHZ002-003-061845- NORTHERN GRAFTON-SOUTHERN COOS- 142 PM EDT MON AUG 6 2007 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY AND COOS COUNTY THROUGH 245 PM EDT... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 16 MILES NORTH OF WOODSVILLE TO 23 MILES WEST OF PIERMONT... MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WOODSVILLE...PIERMONT...LISBON...HAVERHILL...BATH... LITTLETON...LANDAFF CENTER...SUGAR HILL...BENTON AND WHITEFIELD THROUGH 245 PM EDT. GUSTY WINDS OF TO MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH OF RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES OF CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE SMALL HAIL. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 148 PM EDT MON AUG 6 2007 MEZ007>009-012>014-NHZ002-061845- CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET- 148 PM EDT MON AUG 6 2007 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 245 PM EDT... AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF BYRON TO 4 MILES NORTHEAST OF SHELBURNE...MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SHELBURNE...GORHAM...GILEAD...ANDOVER...BYRON...MADRID... ROXBURY...NEWRY...PHILLIPS AND SALEM THROUGH 245 PM EDT. GUSTY WINDS OF TO 40 MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH OF RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES OF CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE SMALL HAIL. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 211 PM EDT MON AUG 6 2007 MEZ008-012>014-020>022-061915- ANDROSCOGGIN-INTERIOR WALDO-KENNEBEC-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET- 211 PM EDT MON AUG 6 2007 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY AND WALDO COUNTY THROUGH 315 PM EDT... AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTH OF TEMPLE TO 10 MILES SOUTHWEST OF RUMFORD...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT TEMPLE...STRONG...RUMFORD... NEW VINEYARD...DIXFIELD...CARTHAGE...AVON...PERU...FARMINGTON AND WILTON THROUGH 315 PM EDT. GUSTY WINDS OF TO 40 MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH OF RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES OF CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE SMALL HAIL. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 233 PM EDT MON AUG 6 2007 MEZ018>020-024-NHZ003>006-061930- ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-INTERIOR YORK-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON- 233 PM EDT MON AUG 6 2007 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...YORK COUNTY...CUMBERLAND COUNTY...GRAFTON COUNTY AND CARROLL COUNTY THROUGH 330 PM EDT... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF CRAWFORD NOTCH...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WATERVILLE VALLEY... LIVERMORE... CRAWFORD NOTCH...TAMWORTH...JACKSON...NORTH CONWAY...MADISON... CONWAY...ALBANY AND EATON THROUGH 330 PM EDT. GUSTY WINDS TO 40 MPH...FREQUENT AND VIVID AND AS MUCH AS AN INCH OF RAIN MAY ACCOMPANY THE PASSAGE OF THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES OF CREEKS AND STREAMS. IN ADDITION...THE STRONGEST STORMS MAY HAVE SMALL HAIL. HAYES
The Portland,ME radar (KGYX), 89 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56384.